Georgia, 2008Winter Weather in Georgia, December 23, 2008
December 23, 2008 · NWS FFC · 3 events in 3 counties and zones
An Arctic air mass was retreating northeastward out of the region. Strong mid-level warm advection and a weak disturbance in southwest flow provided support for light precipitation.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An Arctic air mass was retreating northeastward out of the region. Strong mid-level warm advection and a weak disturbance in southwest flow provided support for light precipitation. Temperatures were still below freezing when the precipitation initially tracked across far northwest Georgia. Brief showers of moderate to heavy sleet fell across Dade, Walker, and Whitfield counties during the mid and late morning hours on the 23rd. Some roads, especially in Dade county, became slick and hazardous for a few hours during the morning, especially Georgia Highway 136 and roads in the Lookout Mountain area. A couple of traffic accidents occurred as a result of the slick roads.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Dec 23, 9:47 AM EST, 13 minutes earlier.
Area forecast discussion, Dec 23, 9:47 AM EST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
947 AM EST TUE DEC 23 2008
.UPDATE...
MAIN PROBLEM IS THE REFLECTIVITY RETURNS OVER ALABAMA THAT ARE
INCREASING AND MOVING NORTHEAST INTO NORTH GEORGIA. THE PRECIP IS
FALLING FROM MID LEVEL CIGS AND WITH VERY DRY AIR IN THE LOWEST 3000
TO 5000 FT...FEEL ALL THE WILL REACH THE GROUND WILL BE
SPRINKLES...POSSIBLY SOME FLURRIES IN THE MOUNTAINS AND WILL ADD
THIS TO THIS AFTERNOONS FORECAST. MAY NEED TO CUT BACK A FEW DEGREES
ON TEMPS IN THE NORTHWEST DUE TO CLOUDS AND PRECIP EVAPORATING INTO
THE ATMOSPHERE WHICH WILL KEEP TEMPS FROM RISING TOO QUICKLY. NO
OTHER CHANGES ARE PLANNED AT THIS TIME.
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
17
Hazardous weather outlook, Dec 23, 7:02 AM EST, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
702 AM EST TUE DEC 23 2008
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-241245-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
702 AM EST TUE DEC 23 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SYNOPSIS...
HIGH PRESSURE SHIFTING EASTWARD OFF THE MID ATLANTIC COAST WILL
KEEP A STABLE AIRMASS ACROSS THE AREA AGAIN TODAY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
Winter Weather, Dade
- When
- December 23, 10:00 AM EST to 12:00 PM EST
- Where
- Dade forecast zone
- Reported by
- County Official
- Coordinates
- 34.855, -85.504 (the zone’s center; the record gives no point)
The Dade County 911 Center reported some sleet and ice accumulation on Georgia Highway 136 and in the Lookout Mountain area. A couple of accidents occurred.
Winter Weather, Walker
- When
- December 23, 10:00 AM EST to 12:00 PM EST
- Where
- Walker forecast zone
- Reported by
- COOP Observer
- Coordinates
- 34.736, -85.301 (the zone’s center; the record gives no point)
The Walker County 911 Center reported that some sleet was observed in the northern and western parts of the county.
Winter Weather, Whitfield
- When
- December 23, 10:00 AM EST to 12:00 PM EST
- Where
- Whitfield forecast zone
- Reported by
- County Official
- Coordinates
- 34.806, -84.967 (the zone’s center; the record gives no point)
The Whitfield County 911 Center reported that sleet fell off and on during the mid and late morning hours. Brief heavy sleet showers were observed.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Kentucky, December 23, 20083 deaths · 4 injured · $185,000 · 4 events
- Winter Weather in Kansas, December 23 to 24, 20082 deaths · 20 injured · $200,000 · 6 events
- Winter Weather in Pennsylvania, December 23 to 24, 20082 deaths · 10 injured · 10 events
- Winter Weather in Illinois, December 23, 20082 deaths · 4 injured · 2 events
- Winter Weather in Indiana, December 23, 20082 deaths · $45,000 · 1 event
- Winter Weather in Kentucky, December 23, 20082 deaths · 22 events
- Winter Weather in Arkansas, December 23, 20082 deaths · 1 event
- Winter Weather in Arkansas, December 23, 20081 death · 1 injured · 9 events
- Winter Weather in Wisconsin, December 23, 200810 injured · 1 event
- Winter Weather in Kentucky, December 23, 2008$108,000 · 9 events
- Winter Weather in Texas, December 23, 20085 injured · 11 events
- Winter Weather in Arkansas, December 23, 200840 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 143869, 143871, 143872.